Oklahoma, 2005

Flooding and Hail in Oklahoma, August 22 to 23, 2005

August 22 to 23, 2005 · NWS OUN · 4 events in 3 counties and zones

2 flood, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 22, 2:02 PM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 22, 2:02 PM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CDT MON AUG 22 2005

.DISCUSSION...
PARTS OF FA...GENERALLY SOUTHWEST OKLAHOMA NORTHEAST INTO CENTRAL
PARTS OF THE STATE HAVE RECEIVED HEFTY AMOUNTS OF RAIN OVER PAST
TWO DAYS. SHORT TERM CONCERNS WILL BE ADDITIONAL RAINFALL AMOUNTS
TONIGHT INTO TUESDAY WITH POTENTIAL FLOODING PROBLEMS.  5H LOW
OVER FAR NORTHEAST COLORADO/WESTERN NEBRASKA AIDING IN WIDESPREAD
RAIN/CONVECTION ACROSS PARTS OF NEBRASKA AND NORTHERN KANSAS THIS
AFTERNOON. NOT SURE MODELS HAVE A FULL HANDLE ON THIS.  HOWEVER...
ETA STILL SUGGEST WITH 18Z RUN THAT FOCUS WILL SHIFT OR
ADDITIONAL STORMS WILL DEVELOP FARTHER SOUTH ACROSS SOUTHEAST
COLORADO INTO SOUTHWEST KANSAS TONIGHT. AS LLJ INCREASES
TONIGHT...STORMS WILL MOVE INTO NORTHWEST PARTS OF FA AND
EVENTUALLY INTO CENTRAL PARTS OF STATE EARLY TUESDAY. NOT TOTALLY
CONVINCED OF THIS SCENARIO ...SO WILL NOT GO TOO HIGH WITH POPS.

EXPECT TSRA OVER EASTERN TX PANHANDLE WILL REMAIN WIDELY SCATTERED
THIS AFTERNOON AND EVENING WITH BETTER COVERAGE FARTHER NORTH.
WITH LARGER RAINFALL AMOUNTS EXPECTED ACROSS NORTHWEST PART OF FA
TONIGHT WILL NOT ISSUE FLOOD WATCH AS THIS AREA WILL BE ABLE TO
HANDLE MORE WATER. EXPECT CONVECTION THAT IS ONGOING EARLY IN THE
MORNING TUESDAY WILL WEAKEN SIMILAR TO CONVECTION THIS MORNING.

WILL CONTINUE WITH CHANCE TO SLIGHT CHANCE POPS THROUGH WEDNESDAY
NIGHT BEFORE UPPER RIDGE BUILDS OVER SOUTHERN PARTS OF FA BY THE
END OF THE WEEK. THIS SHOULD HELP BRING MAINLY DRY DAYS OVER THE
WEEKEND INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  90  70  93 /  40  40  20  20
HOBART OK         69  93  70  95 /  30  30  20  20
WICHITA FALLS TX  72  96  72  95 /  20  20  20  20
GAGE OK           67  88  67  93 /  60  30  20  20
PONCA CITY OK     68  87  70  91 /  50  40  20  20
DURANT OK         72  95  73  94 /  20  30  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

SIX
Hazardous weather outlook, Aug 22, 11:00 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON AUG 22 2005

OKZ004>048-050>052-TXZ083>090-231200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SEVERE
WEATHER IS NOT ANTICIPATED...BUT SOME THUNDERSTORMS WILL PRODUCE
LOCALLY HEAVY RAINFALL.

DISCUSSION...WIDESPREAD SHOWERS AND THUNDERSTORMS WHICH MOVED ACROSS
MUCH OF WESTERN AND CENTRAL OKLAHOMA LAST NIGHT AND EARLY THIS
MORNING HAVE ENDED WITH JUST A FEW LINGERING SHOWERS OVER NORTH
CENTRAL OKLAHOMA. AS CLOUDS DIMINISH AND THE LOW LEVELS HEAT
UP...ADDITIONAL THUNDERSTORMS MAY REFORM DURING THE AFTERNOON ALMOST
ANYWHERE IN OKLAHOMA OR NORTH TEXAS DUE TO THE CONTINUED PRESENCE OF
A VERY MOIST AND RELATIVELY UNCAPPED AIR MASS. ANY THUNDERSTORMS
THAT REDEVELOP THIS AFTERNOON WILL LIKELY DISSIPATE AFTER SUNSET.
LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS WILL BE POSSIBLE...BUT THE
RISK OF SEVERE WEATHER WILL BE MINIMAL.

LATE TODAY...THUNDERSTORMS ALSO ARE EXPECTED TO DEVELOP OVER THE
CENTRAL HIGH PLAINS. IT APPEARS LIKELY THAT THESE STORMS WILL
ORGANIZE INTO A LARGER COMPLEX OF STORMS AND MOVE SOUTHEAST...
REACHING NORTHWEST OKLAHOMA BETWEEN 10 PM AND MIDNIGHT. THIS
THUNDERSTORM COMPLEX WILL LIKELY CONTINUE SOUTHEAST OVERNIGHT...
WITH THE LEADING EDGE REACHING NORTH CENTRAL... CENTRAL... AND
SOUTHWEST OKLAHOMA BEFORE SUNRISE. ALTHOUGH STRONG GUSTY WINDS MAY
OCCUR ALONG THE LEADING EDGE OF THE STORM COMPLEX...IT CURRENTLY
APPEARS THAT VERTICAL WIND SHEAR WILL NOT BE STRONG ENOUGH TO
SUPPORT ORGANIZED SEVERE THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.

OTHER HAZARDOUS WEATHER...
SCATTERED THUNDERSTORMS THIS AFTERNOON MAY PRODUCE LOCALLY HEAVY
RAIN BUT WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED. STORMS MOVING
INTO NORTHWEST OKLAHOMA OVERNIGHT MAY ALSO PRODUCE LOCALLY HEAVY
RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO TUESDAY AND
WEDNESDAY... BEFORE HIGH PRESSURE IN THE UPPER LEVELS OF THE
ATMOSPHERE STRENGTHENS OVER THE SOUTHERN PLAINS BY THE LATTER HALF
OF THE WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

2

In the hours before

Special weather statement, Aug 22, 4:15 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
515 PM CDT MON AUG 22 2005

OKZ014-222230-
ROGER MILLS OK-
515 PM CDT MON AUG 22 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST OF CHEYENNE AT
515 PM CDT. THE STORM WAS MOVING NORTHEAST AT 15 MPH. GUSTY WINDS TO
40 MPH MAY OCCUR.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

WR
Special weather statement, Aug 22, 5:26 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
626 PM CDT MON AUG 22 2005

OKZ014-222345-
ROGER MILLS OK-
626 PM CDT MON AUG 22 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF ROLL AT 626 PM
CDT...MOVING NORTHEAST AT 20 MPH. WINDS AROUND 50 MPH ARE POSSIBLE.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

30
Special weather statement, Aug 22, 6:09 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
709 PM CDT MON AUG 22 2005

OKZ015-230030-
DEWEY OK-
709 PM CDT MON AUG 22 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF LEEDEY AT 709 PM
CDT...MOVING NORTHEAST AT 25 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

The radar

The Tulsa radar (KINX), 69 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

2 flood, 2 hail. Local standard time, as filed.

Flood, Kiowa

When
August 22, 7:00 PM CST to August 23, 2:30 PM CST
Where
Kiowa forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.733, -95.217

Storm total rainfall amounts of 2 to 5 inches fell over portions of the North Fork of the Red River basin in northwestern Kiowa County on August 21-22. As the heavy runoff from these rains eventually traveled from smaller tributaries (including Elk Creek) into the North Fork of the Red River, minor rural flooding occurred on the river along the Kiowa/Jackson County border near and at one river forecast point in the area. The North Fork of the Red River, 3 miles east of Headrick, crested at 15.2 feet, 1.2 feet above flood stage, at 6:30 am CST on August 23, and remained above flood stage from 7:00 pm CST on August 22 to 2:30 pm CST on August 23. Only lowland areas along the river were flooded during this event. Further downstream on the North Fork of the Red River, the flood crest attenuated and was measured well below flood stage at the USGS river gage site near Tipton, OK on the Jackson/Tillman County border.

Flood, Jackson

When
August 22, 7:00 PM CST to August 23, 2:30 PM CST
Where
Jackson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Hail, Woods

When
August 22, 9:00 PM CST
Where
Woods County, 4 mi NNE of Waynoka
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.633, -98.850

Hail, Woods

When
August 22, 10:07 PM CST
Where
Woods County, 1 mi E of Freedom
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.767, -99.100

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473052, 5473053, 5473050, 5473051.